Nebraska, 2007

Tornadoes and Hail in Nebraska, April 20 to 21, 2007

April 20 to 21, 2007 · NWS LBF · 15 events in 6 counties and zones

Supercells developed rapidly and became tornadic across southwest Nebraska during the evening of April 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$546,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Supercells developed rapidly and became tornadic across southwest Nebraska during the evening of April 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Apr 20, 2:37 PM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Apr 20, 2:37 PM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
337 PM CDT FRI APR 20 2007

...FORECAST CHALLENGES ARE TIMING AND TRACK OF UPPR SYSTEM THROUGH
FRIDAY AND ASSOCIATED SEVERE CHANCES AND PRECIPITATION TYPE ON THE
BACKSIDE OF THE EXITING SYSTEM FRIDAY...

.NEAR TERM (TONIGHT THROUGH SUNDAY NIGHT)...MAIN FORECASTING
CONCERNS HINGE ON ELEVATED CONVECTION CONCERNS TONIGHT...AND SVR
POTENTIAL AND POP CHANCES FOR TOMORROW. FOR TONIGHT...18Z SOUNDING
INDICATING A VERY STRONG SFC BASED CAP OVR LBF...BUT LOADS OF
INSTABILITY ALOFT. INSTABILITY ALREADY EVIDENT TO THE NORTH ACROSS
SODAK WITH ABUNDANT ONGOING TSRAS NOTED. LOWERED POPS SLIGHTLY
TONIGHT...AS AM EXPECTING ONLY ISOLATED COVERAGE. LATEST NAM
INDICATING A LACK OF AN H5 SHORTWAVE THIS EVENING SO A TRIGGER
LARGELY ABSENT. BEST FORCING FOR CONVECTION SEEMS TO BE LOW LEVEL
MOISTURE CONVERGENCE AND WILL HAVE THE EVE SHIFT MONITOR CLOSELY.
MAIN CONVECTION AND SVR EVENT ARRIVES ON SATURDAY AS THE UPPR LOW
CROSSES THE SRN ROCKIES. BY AFTERNOON...AN ELONGATED SURFACE LOW
WILL DEVELOP ACROSS THE PANHANDLE AND SWRN SD...WITH A WARM FRONT
EXTENDING ENEWD INTO EASTERN SOUTH DAKOTA. LATEST NAM AND SPC
DISCUSSION HINTS AT GREATEST SVR THREATS OVR ERN SD AND KS/W TX IN
VICINITY OF THE JET (KS/W TX) AND ERN SD (HIGH VGP AND LL HELICITY).
IN BETWEEN STILL THINKING A LINE OF THUNDERSTORMS WITH EMBEDDED
SUPERCELLS. ALL OF THIS CONVECTION WILL CONGEAL INTO A MCS
OVERNIGHT. SPED UP THE ENDING OF PRECIPITATION ON SUNDAY EVENING IN
THE ERN ZONES AS MODEL SOLUTIONS ARE FASTER WITH THE UPPR LOW.

.MONDAY AND MONDAY NIGHT...TRANQUIL CONDS MONDAY WILL GIVE WAY TO
ANOTHER ROUND OF STRONG TO SVR TSRAS ON MONDAY AFTERNOON AND MONDAY
NIGHT AS THE NEXT CLOSED LOW DRIVES ACROSS THE FOUR CORNERS. WILL
INCREASE POPS MONDAY AFTERNOON AND MONDAY NIGHT IN ALL
LOCS.

.LONG TERM (TUESDAY THROUGH FRIDAY)...MINIMAL CHANGES MADE TO
ONGOING PACKAGE...OTHER THAN TO INCREASE POPS FOR TUESDAY INTO
WEDNESDAY AND TO COOL TEMPS. GFS AND EURO MODEL SOLUTIONS CONTINUE
TO INDICATE A MAJOR UPPR LVL LOW CROSSING THE CENTRAL PLAINS ON
TUESDAY AND WEDNESDAY. ONLY SLIGHT DIFFERENCES NOTED IN THE TRACK OF
THIS FEATURE...WITH THE GFS NORTH AND EURO SOUTH. THE EURO TRACK
FAVORS HIGHER POPS ACROSS THE SRN CWA AND GFS MORE NRLY AND CENTRAL
AREAS. AS MENTIONED EARLIER...TRENDED POPS UP SOME ACROSS THE BOARD.
AND WOULDNT BE SURPRISED IF THEY NEED FURTHER ADJUSTMENT UPWARD
THIS WEEKEND. BEYOND WEDNESDAY...SOME LOW PRECIPITATION CHANCES MAY
BE NECESSARY AS A WAVE CROSSES THE NRN PLAINS...PER GFS SOLN. LOW
CONFIDENCE IN THIS SCENARIO AT THIS JUNCTURE...SO WILL GO WITH DRY
FOR NOW.

&&

.AVIATION...
ISOLATED TO SCATTERED MVFR CEILINGS WILL PERSIST ACROSS PORTIONS OF
THE 098 TWEB ROUTE LATE THIS AFTERNOON INTO THE EVENING HOURS.
ISOLATED SHOWERS AND THUNDERSTORMS WILL ALSO BE POSSIBLE MAINLY
ACROSS THE 098 TWEB ROUTE THROUGH THE LATE EVENING HOURS AND BRING
AREAS OF MVFR CEILINGS AND VSBYS DUE TO MODERATE RAINFALL. MVFR TO
ISOLATED IFR CONDITIONS ARE THEN EXPECTED TO EXPAND TO MUCH OF THE
NEBRASKA TWEB ROUTES DURING THE PRE-DAWN HOURS LASTING INTO THE LATE
MORNING HOURS WHEN CEILINGS ARE EXPECTED TO SCATTER TO VFR
CONDITIONS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE

&&

CLB/13
Hazardous weather outlook, Apr 20, 2:50 PM CST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
350 PM CDT FRI APR 20 2007

NEZ004>010-022>029-035>038-056>059-069>071-094-211200-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
350 PM CDT FRI APR 20 2007 /250 PM MDT FRI APR 20 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE THIS EVENING
AND INTO THE EARLY MORNING HOURS ACROSS WESTERN AND NORTH CENTRAL
NEBRASKA. WIDESPREAD SEVERE IS NOT EXPECTED...HOWEVER A FEW STORMS
MAY REACH SEVERE LIMITS AND PRODUCE LARGE HAIL. THIS MAIN THREAT
AREA FOR SEVERE THUNDERSTORM DEVELOPMENT IS NORTH OF HIGHWAY 2.
STRONGER STORMS MAY ALSO TRY AND FORM IN WESTERN KANSAS...AND MOVE
INTO SOUTWEST NEBRASKA THIS EVENING FORMING A SECONDARY AREA FOR
ISOLATED SEVERE THUNDERSTORM FORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

MOISTURE WILL BE WELL ESTABLISHED ACROSS THE AREA ON SATURDAY.
AS STRONG SYSTEM MOVING OUT OF THE CENTRAL ROCKIES WILL PROVIDE
THE ADDITIONAL INGREDIENTS OF STRONG LIFT AND INSTABILITY TO
PRODUCE MORE WIDESPREAD SEVERE WEATHER SATURDAY AFTERNOON AND
EVENING. SIMILARITIES EXIST WITH THE OUTBREAK IN LATE MARCH...WITH
LARGE HAIL...DAMAGING WIND GUSTS AND ISOLATED TORNADOES POSSIBLE.
THE AREA AT THE GREATEST RISK FOR SEVERE WEATHER AT THIS TIME
LOOKS TO BE ALONG AND WEST OF HIGHWAY 61.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE)

13

The radar

The Goodland radar (KGLD), 141 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

11 hail, 3 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Hayes

When
April 20, 6:00 PM CST
Where
Hayes County, Hayes Center
Measured
1 in hail
Reported by
Public
Coordinates
40.520, -101.020

Hail, Lincoln

When
April 20, 7:00 PM CST
Where
Lincoln County, 8 mi ESE of Wellfleet
Measured
1 in hail
Reported by
Public
Coordinates
40.706, -100.589

Hail, Lincoln

When
April 20, 7:00 PM CST
Where
Lincoln County, 2 mi W of Wellfleet
Measured
1 in hail
Reported by
Public
Coordinates
40.750, -100.768

Hail, Frontier

When
April 20, 7:20 PM CST
Where
Frontier County, 14 mi S of Maywood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.468, -100.620

Hail, Frontier

When
April 20, 7:58 PM CST
Where
Frontier County, 2 mi S of Curtis
Measured
1 in hail
Reported by
Public
Coordinates
40.601, -100.520

Hail, Lincoln

When
April 20, 8:00 PM CST
Where
Lincoln County, 11 mi SW of Brady
Measured
0.75 in hail
Reported by
Public
Coordinates
40.918, -100.519

Hail, Lincoln

When
April 20, 8:05 PM CST
Where
Lincoln County, 10 mi SE of North Platte
Measured
1 in hail
Reported by
Public
Coordinates
41.048, -100.644

Tornado, Frontier

When
April 20, 8:16 PM CST to 8:25 PM CST
Where
Frontier County, 4 mi SE of Moorefield to 3.01 mi ENE of Moorefield
Rating
EF2
Path length
3.98 mi
Path width
220 yd
Continued into
Lincoln, Ne (LBF)
Property damage
$240,000
Reported by
Law Enforcement
Coordinates
40.639, -100.276

This tornado formed 4 miles southeast of Moorefield and tracked north for 4 miles before exiting Frontier County about 3 miles east northeast of Moorefield at 825 PM CST. The tornado continued into Lincoln County for another 13 miles before dissipating at 846 PM CST. As it touched down in Frontier County, it immediately hit a farmstead and took off the roof and attached garage on the house, collapsed a grain bin and carried a horse trailer across the road about 50 yards. The tornado continued north through fields overturning 3 pivot irrigation systems and several power poles before destroying a metal building on another farmstead. The tornado continued north across Highway 23 and traveled just west of one farmstead...breaking windows in the home and destroying a grain bin...and then east of another farmstead where it destroyed one small shed, took part of the roof off a hay barn, scattered irrigation pipe, destroyed a wind mill, and pulled a fence line out of the ground. Numerous trees were broken and uprooted along the path of the tornado. In Lincoln County, it continued to produce extensive damage at 2 more farmsteads. At one of these farmsteads, two adults were injured as their house was destroyed. The tornado was rated F2 in Frontier County and F3 in Lincoln County. The average path width in Frontier County was 220 yards.

Hail, Lincoln

When
April 20, 8:20 PM CST
Where
Lincoln County, Maxwell
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.080, -100.530

Tornado, Lincoln

When
April 20, 8:25 PM CST to 8:46 PM CST
Where
Lincoln County, 23.57 mi SSE of Brady to 14.24 mi S of Brady
Rating
EF3
Path length
11.76 mi
Path width
440 yd
Injuries
2 direct, 0 indirect
Property damage
$180,000
Reported by
Law Enforcement
Coordinates
40.697, -100.277

This tornado formed 4 miles southeast of Moorefield in Frontier County and entered Lincoln County about 23 miles south southeast of Brady at 8:25 PM CST. The tornadic supercell continued for another 12 miles before dissipating 14 miles south of Brady at 8:46 PM CST. In addition to power poles and trees being snapped off, the tornado hit 2 farmsteads. At the first farmstead, it completely destroyed one large storage building and took off the roof and northeast exterior wall of the home. At the farmstead across the road, the tornado completely destroyed an unanchored farm house and 3 storage sheds. The 2 occupants in the home were on the main floor of the home when the tornado hit and were carried with the debris 50 feet. The tornado was rated F2 in Frontier County and F3 in Lincoln County.

Hail, Custer

When
April 20, 9:30 PM CST
Where
Custer County, 8 mi W of Callaway
Measured
1.75 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.300, -100.084

Thunderstorm Wind, Custer

When
April 20, 9:30 PM CST
Where
Custer County, 2 mi S of Comstock
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.521, -99.250

Tornado, Custer

When
April 20, 9:35 PM CST to 9:40 PM CST
Where
Custer County, 21.71 mi WSW of Oconto to 16.57 mi SW of Callaway
Rating
EF1
Path length
6.98 mi
Path width
220 yd
Property damage
$125,000
Reported by
NWS Storm Survey
Coordinates
41.030, -100.165

This tornado formed southwest of Gothenburg in Dawson County (see Storm Data for Nebraska, South Central for more information on the beginning portion of this tornado) and tracked north before entering Custer County about 21 miles west southwest of Oconto at 9:35 PM CST. The tornado continued for another 7 miles before dissipating 17 miles southwest of Callaway at 9:40 PM CST. In Custer County, the tornado destroyed a barn, chicken house, milk house, an oil bin, and two dryer bins. In addition, it overturned center pivot irrigation systems, snapped and uprooted trees, and broke off power poles. While in Dawson County, the tornado was rated an F2 but was rated an F1 in Custer County.

Hail, McPherson

When
April 20, 9:55 PM CST
Where
McPherson County, 4 mi E of Tryon
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.550, -100.893

Hail, Garfield

When
April 21, 12:12 AM CST
Where
Garfield County, Burwell
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.780, -99.130

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyThe tornado archive for Nebraska, 2007Warnings in Nebraska, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23986, 23987, 23988, 23989, 23990, 23991, 23992, 24002, 23993, 24016, 23994, 24022, 24024, 23995, 24047.